Alert archive / Montana / Tornado Warnings in 2009

Tornado Warning 5, NWS Glasgow, MT

July 5, 2009Roosevelt County, Valley County, Montana

NWS Glasgow, MT issued this tornado warning at Jul 5, 2009, 3:55 PM MDT for Roosevelt County, Valley County, Montana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2009, 3:55 PM MDT (21:55 UTC)
Expired
Jul 5, 2009, 4:30 PM MDT
In force
35 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon

Counties Roosevelt County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 60 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jul 5, 3:03 PM MDT, 52 minutes earlier.

Area forecast discussion, Jul 5, 3:03 PM MDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
303 PM MDT SUN JUL 5 2009

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...
A RELATIVELY MOIST AIRMASS OVER NORTHEAST MONTANA THIS AFTERNOON
HAS RESULTED IN DECENT INSTABILITY. 20Z LAPS ANALYSIS INDICATES
ANYWHERE FROM 1000 TO EVEN 2000 J/KG OF CAPE ON THE WARM FLANK OF
A THERMAL BOUNDARY ACROSS THE NORTHEAST ZONES. A FEW SHOWERS AND
THUNDERSTORMS ARE BEGINNING TO DEVELOP IN THIS UNSTABLE
ENVIRONMENT...BUT HAVE THUS BEEN RENDERED TO SINGLE CELLS AT THIS
TIME GIVEN A LACK OF UPPER LEVEL SUPPORT. THERE IS A WEAK
SHORTWAVE TROUGH MOVING EASTWARD OVER THE WESTERN THIRD OF THE
STATE THAT IS TRIGGERING MORE ORGANIZED CONVECTION OVER THE HIGHER
TERRAIN. THE CHALLENGE FOR LATER THIS AFTERNOON AND EVENING IS
WHETHER THE FORCING OF THE TROUGH MAKES IT FAR ENOUGH EASTWARD
LATER THIS AFTERNOON TO COMBINE WITH THE THERMODYNAMIC INSTABILITY
TO CREATE A FEW ORGANIZED STRONG CELLS OVER NORTHEAST MONTANA.

THE AFOREMENTIONED SHORTWAVE TROUGH WILL SLOWLY MOVE OVER THE AREA
TONIGHT AND EARLY MONDAY MORNING. THIS WILL RESULT IN A REPEAT OF LAST
NIGHT WITH FEW NOCTURNAL AND EARLY MORNING THUNDERSTORMS PASSING
THROUGH THE AREA...PRIMARILY NORTH OF THE MISSOURI RIVER.

A VIGOROUS PACIFIC TROUGH MOVES ONSHORE AND OVER THE INLAND
NORTHWEST LATE MONDAY AFTERNOON. STRONG SHORTWAVE DYNAMICS REACH
THE WESTERN EDGE OF THE CWA LATE IN THE AFTERNOON AND PASS OVER THE
LOCAL AREA OVERNIGHT. FALLING SURFACE PRESSURE OVER CENTRAL
MONTANA WILL PROMPT A STRENGTHENING PRESSURE GRADIENT DRIVING A
STRONG EAST WIND. THIS WIND PATTERN WILL HELP MAINTAIN PLENTIFUL
LOW LEVEL MOISTURE. THE NET RESULT WILL BE A THREAT OF SEVERE
THUNDERSTORMS IN THE FORM OF LARGE HAIL AND DAMAGING WIND GUSTS
LATE IN THE AFTERNOON AND EVENING. THE BEST CHANCE OF RAIN WILL BE
NORTH OF THE MISSOURI RIVER WITH HEAVY RAIN POSSIBLE IN ANY
STORMS. THE CONVECTION SHOULD LESSEN IN INTENSITY LATER IN THE
NIGHT AS IT LIKELY ORGANIZES INTO A LARGE CLUSTER. THE WIND IS
LIKELY TO REACH LAKE WIND ADVISORY CRITERIA LATE MONDAY MORNING
AND CONTINUE INTO MONDAY NIGHT. TEMPERATURES WILL BE SEASONABLY
WARM WITH READINGS IN THE MID TO UPPER 80S. THE FAR NORTHEAST WILL
BE AN EXCEPTION WITH MAXIMUMS IN THE UPPER 70S TO LOW 80S.

THERE SHOULD BE A BRIEF QUIET PERIOD BEHIND THE DEPARTING
SHORTWAVE TUESDAY MORNING. HOWEVER...SOUTHWEST FLOW ALOFT WILL
CONTINUE...SO A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE IN THE
AFTERNOON. TEMPERATURES WILL BE COOLER...NEAR TO A FEW DEGREES
BELOW NORMAL...WITH A NORTHWEST BREEZE. AJZ

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
THE EXTENDED FORECAST PERIOD BEGINS WITH BOTH THE GFS AND THE EC
TRACKING A MAJOR SHORTWAVE TROUGH WITH AN ACCOMPANIED 500MB LOW
ACROSS THE DIVIDE AND INTO SOUTHERN ALBERTA ON WED. BOTH MODELS
SHOW STRONG UPPER LEVEL SUPPORT WITH A 100 KT JET MAX PUSHING THE
LOW INTO NORTHERN MONTANA AND SOUTHERN ALBERTA/SASKATCHEWAN. AT
THIS TIME ARRIVAL SEEMS TO BE IN LINE WITH MAX HEATING...THOUGH
THE PATTERN WILL STILL BE A PROGRESSIVE/LOW ZONAL FLOW...SO TIMING
WILL BE AN ISSUE IN DETERMINING IF THERE WILL BE THERMODYNAMIC
SUPPORT TO GO ALONG WITH THE UPPER LEVEL DYNAMICS FOR STRONG
CONVECTION.

ON THURSDAY THRU FRIDAY...THE PATTERN BECOMES NEARLY ZONAL FOR THE WEST WITH
WEAK PERTURBATIONS IN THE FLOW AS WEAK MINOR SHORT WAVES ARE
KICKED ASHORE FROM THE 500MB LOW SITTING OFF SHORE OF WA/OR. BOTH
THE EC AND THE GFS DEPICT THIS PATTERN. THEREFORE...SLIGHT CHANCE
POPS WERE LEFT IN FORECAST THRU FRIDAY NIGHT...MAINLY FOR NORTHERN
MONTANA NEAR THE BORDER.

BY SATURDAY AND SUNDAY...STRONG RIDGING BEGINS TO DEVELOP AND A
DRIER PATTERN BEGINS TO SETTLE IN. THE GFS BUILDS THE UPPER LEVEL RIDGE
IN A LITTLE QUICKER THAN THE EC. HOWEVER...BOTH MODELS DO SEEM TO
HINT AT MOISTURE BEING DRAWN NORTH FROM THE BAJA UNDERNEATH THE
UPPER LEVEL RIDGE INTO SOUTHERN MONTANA WITH MOST OF THE NORTHERN
ROCKIES AND INTO SOUTHERN ALBERTA/SASKATCHEWAN REMAINING DRY.
SHALLENBERGER

PREVIOUS LONG TERM DISCUSSION...UPPER LOW THAT IS FORECASTED TO
BE OVER BRITISH COLUMBIA ON TUESDAY AND WEDNESDAY MOVES EAST
ACROSS SASKATCHEWAN ON THURSDAY. THE ECMWF REMAINS CONSISTENT IN
TURNING THIS LOW INTO AN OPEN TROUGH BY THE TIME IT REACHES
SASKATCHEWAN AND EASTERN MONTANA THURSDAY MORNING. THE 00Z GFS
MAINTAINS A CLOSED LOW INTO SASKATCHEWAN WHILE EARLIER RUNS HAVE
VARIED FROM AN OPEN TROUGH SIMILAR TO THE ECMWF TO HAVING JUST
SOUTHWEST FLOW ALOFT OVER THE AREA. WILL KEEP THE FORECAST CLOSER
TO THE ECMWF SOLUTION FOR NOW. SOUTHWEST FLOW ALOFT AHEAD OF THIS
TROUGH TUESDAY NIGHT AND WEDNESDAY WILL BRING MOISTURE INTO THE
FORECAST AREA. THIS SHOULD YIELD A GOOD CHANCE OF THUNDERSTORMS
WEDNESDAY AND WEDNESDAY NIGHT WHEN A FRONTAL SYSTEM PASSES THROUGH
THE AREA.

DRIER AIR WILL MOVE INTO EASTERN MONTANA AS THE SYSTEM EXITS THE
AREA DURING THE DAY ON THURSDAY. WILL LEAVE A SLIGHT CHANCE OF
STORMS IN THE FORECAST FOR NOW AS LINGERING INSTABILITY IS
POSSIBLE.

MODELS DIFFERENCES SHOW UP NEXT WEEKEND. THE 00Z NOW HAS THE
UPPER RIDGE FOR FRIDAY THROUGH SUNDAY THAT THE LAST SEVERAL ECMWF
RUNS SHOWED. HOWEVER...THE ECMWF NOW HAS NW FLOW ALOFT WITH A
SHORTWAVE FRIDAY NIGHT WHILE KEEPING THE RIDGE TO THE WEST UNTIL SUNDAY.
WILL KEEP NEXT WEEKEND DRY FOR THE MOST PART FOR NOW.

&&

.AVIATION...
VFR CONDITIONS EXPECTED MOST OF THE TIME WITH SCATTERED TO BROKEN
MID AND HIGH CLOUDS. A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP
AGAIN LATE THIS AFTERNOON AND OVERNIGHT WHICH COULD BRIEFLY DROP
CONDITIONS TO MVFR IN HEAVY RAIN. WINDS WILL BE GENERALLY FROM
THE SOUTHEAST AT 10 KNOTS OR LESS. RAE

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 5, 3:32 AM MDT, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
332 AM MDT SUN JUL 5 2009

MTZ016>027-059>062-060900-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
332 AM MDT SUN JUL 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT THE AREA MONDAY
AFTERNOON AND EVENING. A FEW STORMS MAY BECOME SEVERE WITH LARGE
HAIL...DAMAGING WINDS AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:29 AM MDTLake Wind AdvisoryGGWGarfield, McCone, Valley5 hr
Jul 5, 3:41 PM MDTSevere Thunderstorm WarningGGWDaniels, McCone, Richland, Roosevelt, Valley64 min
Jul 5, 4:30 PM MDTTornado WarningGGWRoosevelt, Valley45 min
Jul 5, 4:43 PM MDTSevere Thunderstorm WarningGGWDawson, McCone, Richland62 min
Jul 5, 5:43 PM MDTSevere Thunderstorm WarningGGWDawson, Richland62 min

Nearby

Tornado Warnings in Montana, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.